Alert archive / Texas / River Flood Warnings in 2023

River Flood Warning 1, NWS Austin/San Antonio, TX

April 6, 2023DeWitt County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Apr 6, 2023, 8:55 PM CDT for DeWitt County, Texas. It took effect at Apr 7, 2023, 9:53 AM CDT. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2023, 8:55 PM CDT (01:55 UTC)
In effect from
Apr 7, 2023, 9:53 AM CDT
Expired
Apr 9, 2023, 3:27 PM CDT
In force
54 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Major

County DeWitt County, TX

The radar

The Austin/San Antonio radar (KEWX), 95 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sandies Creek near Westhoff (WHOT2). The gauge peaked at 22.96 ft at Apr 8, 2023, 4:00 PM CDT.

actionminormoderatemajor102004/0704/0804/0904/10
Action stage
12 ft
Minor stage
21 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08175000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Apr 6, 8:27 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 6, 8:27 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
827 PM CDT Thu Apr 6 2023

...New UPDATE...

.UPDATE...
Issued at 817 PM CDT Thu Apr 6 2023

As of this writing, the majority of the heavy rain has exited south-
central Texas with just some scattered light showers over eastern
portions of the region. All flooding headlines have been allowed to
expire. Additional thunderstorms are developing in south TX and to
the southeast of Monterrey, Mexico as another shortwave ripples
through the SW flow aloft, but CAMs don't currently have a good
handle on this activity. Will await 00Z CAM guidance to reassess, but
based on current observations, satellite, and radar data I have
lowered POPs some in the next 6-12 hours mainly for areas west of
US-281 where many areas will be lucky if they get any measurable rain
until late tonight or early tomorrow. The best chances for additional
rain tonight will continue to be along and east of I-35 where they're
already rather saturated, so will have to watch closely for any
additional flooding concerns depending on where heavier rainbands set
up.

Temperatures over the vast majority of the region are in the upper
40s to mid 50s and will fluctuate little if at all overnight.
Out near Del Rio where they got some sunshine and reached the 70s
today there will be steady cooling back into the 50s.

&&

.SHORT TERM...
(Tonight through Friday night)
Issued at 203 PM CDT Thu Apr 6 2023

Latest GOES 16 DC-Type mesosector imagery shows this mornings'
convection lifting off to the northeast, with some breaks behind it
over the I-35 Corridor and westward into the Rio Grande Plains.
Latest suite of CAMs initiated quite well, with a secondary round of
showers and embedded thunderstorms expected to develop along I-37
and southward through Corpus Christi, then lift northward through
the Coastal Plains and I-35 Corridor this afternoon through early
evening. Mid-level lapse rates remain fairly steep, around 7.0 to
7.5 C/km, and given the continued overrunning setup with
southwesterly flow from 850mb and up and northeasterly flow at the
sfc, we should continue to see rounds of rain and thunderstorms,
with a localized flooding threat being the primary concern. Some
small hail is also possible, especially over the Coastal Plains
where SPC has trimmed the day 1 outlook to just include that region
in the Marginal Risk. Meanwhile, WPC does include a good chunk of
the CWA in the day 1 Slight Risk for excessive rainfall, with
amounts between 1-3 inches for most locations from the I-35 Corridor
and eastward. Some locally higher amounts have been noted,
especially over the Coastal Plains, where a amounts could exceed 5"
for some spots.

Friday will bring continued rain and storm chances, but amounts
should be lower as upper level support starts to wane. Temperatures
will remain quite cold for early April with highs in the 50s for
many. Any rain should exit the area from west to east by 06Z
Saturday.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 203 PM CDT Thu Apr 6 2023

There may be a few light showers along and east of Highway 183 by
dawn on Saturday, otherwise, expect dry weather conditions across
south central Texas for most of the day and evening. Highs are
forecast to be in the upper 60s to mid 70s along the Rio Grande. Dry
weather conditions continue into Sunday with warmer highs in the 70s
over most locations with up to 80 degrees along the Rio Grande.

Rain chances return to the southern Edwards Plateau and Rio Grande
on Monday as increased moisture from the Gulf of Mexico spreads to
those areas. The passing of an upper level short wave axis could aid
to generate an isolated thunderstorm or two.

Continued the focus for rain across the Rio Grande on Tuesday as
another upper level short wave axis moves across the area. However,
dry weather conditions arrive on Wednesday and stay like that for
the remainder of the work week. By Thursday, highs are forecast to
be in the 80s across all of south central Texas.

&&

.AVIATION...
(00Z TAFS)
Issued at 614 PM CDT Thu Apr 6 2023

At the I-35 terminals, low end MVFR cigs will dip into IFR territory
later this evening and are likely to remain there for the majority of
the next 24 to 30 hours. Could also see some LIFR at AUS. Periods of
showers are expected to continue, and although coverage of thunder
should be lower than earlier today, will carry VCTS for much of the
overnight. Look for some reduced VIS as well through much of the
daytime hours tomorrow. At DRT, we expect cigs to lower to MVFR by
around 04-06Z, and some light showers will also develop in that area late
tonight into early tomorrow morning. Winds remain primarily out of
the N to NNE through the period at around 10-15 knots, and below 10
knots at DRT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              56  50  58  51 /  90  80  80  30
Austin Bergstrom Intl Airport  56  50  56  50 / 100  80  80  30
New Braunfels Muni Airport     56  51  59  51 / 100  80  80  20
Burnet Muni Airport            56  48  55  48 /  80  80  80  30
Del Rio Intl Airport           68  55  61  54 /  30  40  60  10
Georgetown Muni Airport        56  49  56  49 /  90  80  80  30
Hondo Muni Airport             57  51  59  51 /  90  70  80  20
San Marcos Muni Airport        56  51  57  50 / 100  80  70  20
La Grange - Fayette Regional   58  53  58  52 / 100  90  80  30
San Antonio Intl Airport       57  52  59  52 / 100  70  80  20
Stinson Muni Airport           57  53  60  53 / 100  70  80  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...KCW
Long-Term...27
Aviation...KCW
Hazardous weather outlook, Apr 6, 3:30 AM CDT, 17 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
330 AM CDT Thu Apr 6 2023

TXZ171>173-183>194-202>209-217>225-228-071215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
330 AM CDT Thu Apr 6 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated strong to severe storms are possible today as widespread
rain moves into the region. Hail will be the main threat as well
as locally heavy rain east of the I35 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Multiple rounds of showers and thunderstorms are expected through
Friday night. Isolated strong storms are possible across most of
south central Texas on Friday. Heavy rains are possible mainly
along and east of the I-35 corridor. Minor flooding may become
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 11:48 PM CDTRiver Flood WarningEWXGoliad, Karnes57 hr
Apr 7, 8:19 AM CDTAreal Flood AdvisoryEWXAtascosa, Gonzales, Karnes, Wilson8 hr
Apr 7, 9:06 AM CDTRiver Flood WarningEWXDeWitt24 hr
Apr 7, 12:51 PM CDTFlash Flood Warning Considerable damage threatEWXAtascosa, Karnes3 hr

Nearby

River Flood Warnings in Texas, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.